Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 182, NWS Grand Forks, ND

July 19, 2022Lake of the Woods County, Roseau County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 19, 2022, 2:00 AM CDT for Lake of the Woods County, Roseau County, Minnesota. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2022, 2:00 AM CDT (07:00 UTC)
Expired
Jul 19, 2022, 3:00 AM CDT
In force
60 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Lake of the Woods County, MN, Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 191 km from the middle of the area, began a volume at 06:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 2:35 AM CDTTSTM WND GST 523 Ene Roseau, MNPEAK WIND MEASURED AT THE ROSEAU AIRPORT /KROX/.
Jul 19, 2:40 AM CDTHAIL 13 N Roseau, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 7.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2022-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2022-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
852 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1603 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

409 
WUUS53 KFGF 190700
SVRFGF
MNC077-135-190800-
/O.NEW.KFGF.SV.W.0182.220719T0700Z-220719T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
200 AM CDT Tue Jul 19 2022

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Central Roseau County in northwestern Minnesota...
  Northwestern Lake of the Woods County in north central Minnesota...

* Until 300 AM CDT.

* At 200 AM CDT, a severe thunderstorm was located near Badger, or 13
  miles southwest of Roseau, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Fox around 215 AM CDT.

Other locations in the path of this severe thunderstorm include
Malung, Roseau, Salol, Longworth, Springsteel Island and Warroad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4892 9521 4864 9582 4860 9601 4874 9622
      4900 9578 4900 9533
TIME...MOT...LOC 0700Z 234DEG 27KT 4872 9599 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Lynch
1 follow-up statement
662 
WWUS53 KFGF 190729
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
229 AM CDT Tue Jul 19 2022

MNC077-135-190800-
/O.CON.KFGF.SV.W.0182.000000T0000Z-220719T0800Z/
Roseau MN-Lake of the Woods MN-
229 AM CDT Tue Jul 19 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR NORTHERN ROSEAU AND NORTHWESTERN LAKE OF THE WOODS COUNTIES...

At 229 AM CDT, a severe thunderstorm was located over Roseau, moving
northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Salol, Longworth, Springsteel Island and Warroad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4892 9521 4868 9574 4874 9622 4875 9621
      4900 9578 4900 9533
TIME...MOT...LOC 0729Z 234DEG 27KT 4885 9572 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Lynch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 11:45 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 18, 11:45 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1145 PM CDT Mon Jul 18 2022

.UPDATE...
Issued at 1006 PM CDT Mon Jul 18 2022

50 kt 850 mb jet developing this evening and given extra umph to
the storms in southeastern into east central ND at 02z. They are
moving east-northeast with potential hail. 50 dbz cores need to
get to around 40k for 1 inch hail.

UPDATE Issued at 704 PM CDT Mon Jul 18 2022

850-700 mb warm advection centered over the Red River valley at
23z per SPC mesoanalysis. This is putting a lid on surface based
convection in the area. Area of mid clouds moving from western and
north central SD into south central and southeastern ND into
parts of west central and NW MN and there are a few showers in
this mid cloud/moisture axis. A few t-storms in north central SD
where temps were over 100 this aftn. Through 03z expect little
change. Awaiting to see t-storm and severe potential exit NE MT
into NW ND. So far area of storms is quite narrow and not long and
also may lift more into Canada and only clip far NW ND. CAMs do
indicate better forcing and severe storm chance into SW Manitoba
this evening spreading east-northeast overnight brushing our far
north cwa.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 313 PM CDT Mon Jul 18 2022

The headline of the short term is the severe weather potential today
through Tuesday. Impacts include large hail, gusty winds, and
possibly some tornadoes and flash flooding.

This afternoon, as the warm front continues to move north through
the area, CAPE should continue to increase with southerly winds.
Most of the guidance continues to hold on to a cap into the evening,
so initial thoughts with early convection in the evening are that it
will be elevated. This makes the primary threat early on large hail.

Overnight, the more organized storms make their way into our west,
and all modes of severe weather will be possible. Expect the more
organized activity to begin around midnight, with large hail around
2 inches in size, 75 MPH gusts possible, as well as tornadoes and
flash flooding both possible. Effective Shear between 30-50kts, good
turning of the winds as you increase with height, and DCAPE around
1500+ J/kg all combine to make tonight a concern. MCS formation is
also indicated in several runs of guidance as we head into Tuesday
morning as the more organized storms begin to come together. Make
sure you have multiple ways to receive warnings, especially modes
that can wake you while sleeping, and are weather aware.

Into Tuesday, lingering showers and thunderstorms will stick around
into the afternoon, before moving east into Tuesday night/Wednesday
morning. Severe weather will remain a possibility with these
lingering storms, as the LLJ is expected to remain present in the
area according to guidance. Hail and damaging winds will be the main
threats for your Tuesday.

In terms of rainfall with all of this, much of the guidance is
suggesting the highest accumulations of QPF will be along the
international border tonight into Tuesday night. This area already
received some precipitation with the storms we had this morning/last
night, making flash flooding a possibility. Areas that saw rainfall
this morning could be prone to flash flooding in addition to the
severe weather, especially with PWATs being above 1.5 inches for an
extended period with these storms. Temperature wise, a cold front
associated with this system will cool us down into the upper 70s in
the Devils Lake Basin to mid 80s around lakes country. We will warm
a bit into the low to mid 80s as the week continues, but we will
remain seasonal.

.LONG TERM...(Wednesday through Monday)
Issued at 313 PM CDT Mon Jul 18 2022

The period starts a bit cooler and drier behind a departing system.
The mean jet positions sags farther south providing relief from
recent hot and humid conditions.

Northerly winds will bring cooler temperatures to the region as
Canadian high pressure settles over the region. The high pressure
remains in place for a few days bringing more tranquil weather.
Meanwhile, by Friday the upper ridge begins to rebound slightly
before a series of shortwaves traverse the flow. These impulses will
provide chances for some precipitation across the area but expect it
will be on the lighter side with less moisture to work with.
Otherwise, expect high temperatures to remain in the 80s with mainly
dry conditions continuing through the end of the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1144 PM CDT Mon Jul 18 2022

Through Tuesday morning, mostly VFR. But we will have scattered
t-storms around and near and in those IFR/MVFR vsbys in rain and
also variable and gusty winds. As we go into Tuesday midday and
afternoon west winds will pick up and gust over 20 kts and in the
mid to late afternoon some MVFR cigs and showers may drop south
into DVL-GFK-TVF.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Riddle
SHORT TERM...AK
LONG TERM...Hopkins
AVIATION...Riddle
Hazardous weather outlook, Jul 18, 5:26 AM CDT, 20 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
526 AM CDT Mon Jul 18 2022

MNZ004>006-008-009-013>017-022>024-028-032-NDZ006>008-191030-
Kittson-Roseau-Lake Of The Woods-East Marshall-North Beltrami-
Pennington-Red Lake-East Polk-North Clearwater-South Beltrami-
Mahnomen-South Clearwater-Hubbard-East Becker-Wadena-Towner-
Cavalier-Pembina-
526 AM CDT Mon Jul 18 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Heat index values will range from 92 to 98 degrees this afternoon. Isolated
to scattered severe thunderstorms are possible this evening and
into the overnight hours. Hail up to 2 inches, damaging wind gusts
up to 70 mph, and tornadoes are all possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered severe thunderstorms are possible Tuesday, with Hail up
to 1 inch and damaging wind gusts to 60 mph possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ001>003-007-027-029>031-040-NDZ014>016-024-026>030-038-039-049-
052>054-191030-
West Polk-Norman-Clay-West Marshall-West Becker-Wilkin-
West Otter Tail-East Otter Tail-Grant-Benson-Ramsey-Eastern Walsh-
Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-Western Walsh-
526 AM CDT Mon Jul 18 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Heat index values will range from 100 to 104 degrees this
afternoon. Isolated to scattered severe thunderstorms are possible
this evening and into the overnight hours. Hail up to 2 inches,
damaging wind gusts up to 70 mph, and tornadoes are all possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered severe thunderstorms are possible Tuesday, with Hail up
to 1 inch and damaging wind gusts to 60 mph possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 18, 10:06 PM CDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1006 PM CDT Mon Jul 18 2022

NDZ029-030-039-190345-
Steele ND-Traill ND-Cass ND-
1006 PM CDT Mon Jul 18 2022

...A strong thunderstorm will impact portions of north central Cass,
southern Traill and southeastern Steele Counties through 1045 PM
CDT...

At 1005 PM CDT, Doppler radar was tracking a strong thunderstorm near
Galesburg, or 33 miles northeast of Valley City, moving east at 35
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Galesburg and Clifford around 1015 PM CDT.
  Blanchard and Hunter around 1030 PM CDT.
  Kelso, Grandin and Hillsboro around 1045 PM CDT.

Other locations impacted by this storm include American Crystal
Sugar.

This includes Interstate 29 between mile markers 88 and 106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4737 9766 4745 9697 4718 9693 4717 9759
TIME...MOT...LOC 0305Z 265DEG 30KT 4728 9752

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TG
Special weather statement, Jul 18, 11:52 PM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1152 PM CDT Mon Jul 18 2022

NDZ049-052-190515-
Sargent ND-Ransom ND-
1152 PM CDT Mon Jul 18 2022

...A strong thunderstorm will impact portions of Ransom and Sargent
Counties through 1215 AM CDT...

At 1151 PM CDT, Doppler radar was tracking a strong thunderstorm near
Englevale, or 42 miles south of Valley City, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Elliott around 1200 AM CDT.
  Lisbon around 1210 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4601 9801 4628 9801 4628 9803 4645 9803
      4658 9748 4597 9732
TIME...MOT...LOC 0451Z 250DEG 38KT 4631 9788

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Lynch
Special weather statement, Jul 19, 1:02 AM CDT, 58 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
102 AM CDT Tue Jul 19 2022

MNZ029-NDZ049-052-053-190700-
Wilkin MN-Sargent ND-Ransom ND-Richland ND-
102 AM CDT Tue Jul 19 2022

...A strong thunderstorm will impact portions of southeastern Wilkin,
southeastern Ransom, Richland and eastern Sargent Counties through
200 AM CDT...

At 102 AM CDT, Doppler radar was tracking a strong thunderstorm over
Geneseo, or 33 miles west of Wahpeton, moving east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Lidgerwood around 110 AM CDT.
  Stiles around 115 AM CDT.
  Mantador around 120 AM CDT.
  Hankinson around 125 AM CDT.
  Great Bend and Sonora around 135 AM CDT.

This includes Interstate 29 between mile markers 1 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4594 9744 4611 9739 4629 9751 4642 9639
      4602 9637 4602 9657 4594 9656
TIME...MOT...LOC 0602Z 258DEG 37KT 4609 9725

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Lynch
Special weather statement, Jul 19, 1:08 AM CDT, 52 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
108 AM CDT Tue Jul 19 2022

MNZ001-NDZ027-030-190700-
West Polk MN-Traill ND-Grand Forks ND-
108 AM CDT Tue Jul 19 2022

...Strong thunderstorms will impact portions of west central Polk,
eastern Grand Forks and northeastern Traill Counties through 200 AM
CDT...

At 108 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Arvilla to near Holmes to Reynolds.
Movement was northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Reynolds and Buxton around 110 AM CDT.
  Thompson around 125 AM CDT.
  Merrifield around 130 AM CDT.
  Grand Forks and Bygland around 135 AM CDT.
  Eldred around 140 AM CDT.

Other locations impacted by these storms include Grand Forks Airport.

This includes Interstate 29 between mile markers 117 and 153.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4812 9711 4800 9677 4774 9656 4755 9715
      4776 9739 4785 9765
TIME...MOT...LOC 0608Z 241DEG 24KT 4786 9747 4780 9730 4765 9713

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Lynch

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 1:02 AM CDTSpecial Weather StatementFGFWilkin58 min
Jul 19, 1:19 AM CDTSevere Thunderstorm WarningFGFPolk56 min
Jul 19, 1:58 AM CDTSevere Thunderstorm WarningFGFKittson, Roseau51 min
Jul 19, 2:13 AM CDTSevere Thunderstorm WarningFGFMarshall, Polk29 min
Jul 19, 2:20 AM CDTSpecial Weather StatementFGFWilkin40 min
Jul 19, 2:44 AM CDTSpecial Weather StatementFGFMarshall31 min
Jul 19, 2:57 AM CDTSpecial Weather StatementFGFLake of the Woods48 min
Jul 19, 5:21 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFKittson, Marshall, Roseau54 min
Jul 19, 6:11 AM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau64 min
Jul 19, 7:04 AM CDTSpecial Weather StatementFGFMarshall, Roseau41 min
Jul 19, 7:48 AM CDTSpecial Weather StatementFGFRoseau42 min
Jul 19, 9:54 AM CDTWind AdvisoryFGFBecker, Clay, Grant, Otter Tail, Wilkin10 hr
Jul 19, 10:53 AM CDTSpecial Weather StatementFGFRoseau37 min
Jul 19, 1:35 PM CDTSpecial Weather StatementFGFKittson, Marshall40 min
Jul 19, 1:37 PM CDTTornado WarningFGFKittson23 min
Jul 19, 2:32 PM CDTSpecial Weather StatementFGFKittson43 min
Jul 19, 2:39 PM CDTSevere Thunderstorm WarningFGFKittson, Roseau36 min
Jul 19, 3:23 PM CDTSpecial Weather StatementFGFLake of the Woods37 min
Jul 19, 5:06 PM CDTAreal Flood AdvisoryFGFKittson4 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.